Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Use of ARBs for patients who develop angioedema following ACE inhibitor treatment

Question

UK Medicines Information summarises the evidence for this frequently asked question:

Can angiotensin II receptor blockers be taken if angioedema has occurred with ACE inhibitor treatment?

Answer

Angioedema affecting the tongue caused by ACE inhibitor treatmentAngioedema is reported to occur in 0.1–0.2% of patients who take angiotensin-converting enzyme (ACE) inhibitors. However, since ACE inhibitors are given long term and patients can develop angioedema any time during therapy, the risk may be as high as 1% for patients after 10 years of treatment.

The exact cause of angioedema associated with ACE inhibitors has not been determined. Because ACE inhibitor-induced angioedema is thought to be related to accumulation of bradykinin, it was assumed that angiotensin
II receptor blockers (ARBs) would not cause this reaction; however it has been found to occur in some patients.

The incidence of angioedema in patients receiving ARBs is uncertain but appears to be lower than in patients receiving ACE inhibitors.

There is limited evidence to suggest that a significant number of patients who develop angioedema while taking ARBs have previously experienced angioedema during ACE inhibitor therapy. The incidence of angioedema in patients switched to an ARB following ACE inhibitor-induced angioedema has been described mainly in case reports and case series, with an incidence ranging from less than 10% to greater than 50%.

Because angioedema is potentially life-threatening, ARBs should be used with extreme caution in patients who have previously experienced angioedema while receiving ACE inhibitors. The risk of recurrent angioedema should be discussed with the patient.

This FAQ is taken from a “Medicines Q&A” produced by UK Medicines Information.

Document published 16 March 2010, expires 25 February 2012

Citation: Clinical Pharmacist URI: 11004831

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.